Friday, May 22, 2015

The Blue Circle

Peter King recently mentioned in a post on the Realms Facebook page that he has stated an OOC group for members of our community who have diabetes. Folks wearing this favor on their belt helps the rest of us be aware.

"The Blue Circle", Peter explained to me when I asked him why he chose the Blue Circle, "Is the universal symbol for diabetes. It is used to raise awareness and bring a unified identity to the disease. Medical centers and awareness programs commonly use it, so it only made sense to use it for the symbol."

Things to look out for? Peter had good answers for that, too. "Common symptoms of a diabetic who may be entering a medical crisis are fairly easy to spot. They typically seem out of sorts, pretty much like they've had too much to drink. They may have some basic short term memory issues, like forgetting what they were saying, or rambling in no direction in particular. The skin may become a little grey, but not always. Coordination is lost a little, and the person can become shaky, irritable, and nervous. These are the typical symptoms of a low blood sugar, and this is the most immediately dangerous medical problem for a diabetic. If the blood sugar isn't raised (usually by drinking juice or taking glucose tablets), the diabetic may pass out and drop into a coma, potentially leading to death."

He also added its possible for the diabetic to seize, but is not always the case.

One concern raised is how to raise concern with someone wearing a favor. How do you mention you are worried without it seeming like an over reaction or a nagging? The easiest answer is common courtesy. However, if you see someone with the blue circle behaving in a way that sets off your alarm bells, be direct. Ask them to check their blood sugar, suggests Peter. "All diabetics are different, we're all different people, so there isn't a particular right or wrong way to do it. If you are around a diabetic a lot during an event, just go ahead and ask them how to ask them if they are all right."

Most important, if a diabetic passes out or has a seizure, call 911 immedialy.

Peter also explained what a "Glucagon Shot" is, "a concentration of glucose that can be injected into belly fat to raise the blood sugar of a diabetic in an emergency. This is a quick save, but must be accompanied by a hospital visit. I bring a glucagon shot to every event I go to and leave it with the event holder."

2 comments:

  1. This comment has been removed by a blog administrator.

    ReplyDelete
  2. This comment has been removed by a blog administrator.

    ReplyDelete